Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Infant having chest congestion and difficulty to breathe. Could it be due to betensol steriod drops?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 379 Questions
Hello Dr.
I am father of is 6 months old baby boy and he weighs 5.8KGS (birth weight 2.48KGS). He often has chest congestion and finds difficult to breathe. Recent medicines prescribed are Augmentin oral drops(3ml) and Betnesol Oral drops (0.8ml) from last 3 days. He is restless, does not play, feels tired, find difficult to sleep and cries a lot. Is it becuse of Betensol steriod drops? Is it quite normal?
He does not get enough brest milk, he passes XXXXXXX motion most of the time and we are asked to give liquid foods, banana, XXXXXXX all in liquid form. We are asked to give him yugurt once he is out from breathing problems.
Need your help
Posted Wed, 5 Dec 2012 in Child Health
Answered by Dr. Santosh Kondekar 1 hour later

Thanks for the query.

The symptoms are unlikely to be related to betnesol oral drops. Uneasiness and cry is often related to nose block and chest congestion; which often is associated with airway spasm.

If this is the first episode and fever was there at onset; he probably might be suffering with bronchiolitis. For such issues, antibiotics or betnesol drops may not help. Antibiotics are preferred if diagnosis is closer to pneumonia which may be ruled out by x-ray chest. If a chest X-ray was done - can you upload them here using the site's uploader?

Tiredness, lethargy, refusing feeds may not be a good sign as that will also compromise intake and breathing efforts may decline. I feel this child may benefit from a bronchodilator inhalation; please visit a pediatrician for the same. Such congestions may take a week to improve.

Feeling of enough breast milk is highly subjective; if the child is passing urine 8 times a day that itself means that child is getting good volume. XXXXXXX motions if persist for more than 3 days may need to be tested for infection.

You may visit WHO | Guiding Principles for Complementary Feeding of the Breastfed Child
WHO | Guiding Principles for Complementary Feeding of the Breastfed Child|WHO | Guiding Principles for Complementary Feeding of the Breastfed Child for downloading a feeding advice e-booklet.

Yogurt is fine... You may start with thicker soups and mashed feeds.

I hope this answers your query. Please do reply if anything is not clear or if there are other concerns.

Above answer was peer-reviewed by
Follow-up: Infant having chest congestion and difficulty to breathe. Could it be due to betensol steriod drops? 1 hour later
Thank you for the reply Dr.

We had got the X-ray done and confirmed that there is no chest congestion. I do not have it with me right now. Can scan it to you tomorrow.

Yes he has nose block and we are giving saline drops.
We got him checked with local Pediatrcian two days ago and found his chest blockage cleared and his breathing normal now. He does not get irritated when taken to fresh air and while sleeping.

He had fever about 3 days ago and it is reduced after the dose of Augmentin and Betensol. He passes urine around 12 times and day and motions are 3-4 times a day.

We are giving him rice water, banana mash, XXXXXXX pash and enough of boiled water.
We had got his motions checked for infections and found it is only indigestion. It is because of lack of mothers milk and cows milk given to him from 2 months old.

Does giving Betensol Steriod causes any side effects. I am just worried that it should not become a addiction.
Answered by Dr. Santosh Kondekar 37 minutes later

Thanks for the follow up.

My reply remains the same. He will need nose decongestants and bronchodilator syrups.

Steroid drops given up to ten days are safe; but should avoid if fever or infection is suspected, unless it is a serious infection requiring hospitalisation... steroids may worsen infections.

Steroids in large doses and long term cause toxicity, not addiction.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor